Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Gray, ME

July 8, 2003Franklin County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 8, 2003, 7:46 PM EDT for Franklin County, Maine. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 7:46 PM EDT (23:46 UTC)
Expired
Jul 8, 2003, 8:10 PM EDT
In force
24 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Franklin County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS51 KGYX 082346
SVRGYX
MEC007-090010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
745 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF FARMINGTON

* UNTIL 810 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF FARMINGTON AND WILTON...MOVING
  SOUTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR NEW SHARON AND CHESTERVILLE AT 755 PM

THIS STORM MAY PRODUCE DAMAGING WINDS OF 58 MPH AND LARGE HAIL.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4471 7024 4454 7019 4451 7007 4470 7004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:45 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 8, 2:45 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT TUE JUL 8 2003

IN THE SHORT TERM...THE MAJOR CONCERN CONTINUES TO BE THE POTENTIAL
FOR SEVERE WX. LAPS SHOW CAPES IN THE 500 -1500 J/KG RANGE WITH SOME
INCREASE IN INSTABILIY EXPECTED OVER THE NEXT COUPLE HOURS. BTV VAD
WIND PROFILE SHOWS WINDS VEERING WITH HEIGHTS...WITH WINDS AROUND
40 KTS AT 10000 FT. MODELS SHOW BEST DYNAMICS NORTH...WITH CELLS
SOUTH OF BURLINGTON WIDELY SCATTERED. A LINE OF SCATTERED TSTMS TO
PUSH INTO NORTHWESTERN MAINE OVER THE NEXT COUPLE HOURS...WITH SOME
SEVERE WEATHER STILL POSSIBLE. WILL HOLD ONTO SEVERE WX POTENTIAL
SPS...AND WILL KEEP ENHANCED WORDING NORTH.

AFTER THIS EVENING...HIGH PRESSURE BUILDS IN WED AND THU. NOTED
GEM/GFS DO NOT BRING FRONT AS FAR SOUTH AS ETA/UKMET ON WED.
CONSENSUS KEEPS PRECIP JUST ON SOUTHERN FRINGE...SO WILL HOLD OFF
ON MENTION ATTM.

LOW PRESSURE TRACKS THROUGH WESTERN QUEBEC...LIFTING A RATHER
STRONG WARM FRONT ACROSS THE REGION FRIDAY/FRIDAY NIGHT. ETA IS THE
SLOWEST...GFS SLIGHTLY FASTER...AND UKMET/GEM WHICH BRING IN PRECIP
THURSDAY NIGHT. GFS BEST COMPROMISE...GIVEN WARM AIR ADVECTION AND
MODEL AGREEMENT...WILL GO WITH LIKELY POPS FRIDAY/FRIDAY NIGHT.

WILL GENERALLY TAKE MAV/ETA/FWC COMPROMISE ON TEMPS...EXCPET FOR
TONIGHT WILL GO ABOVE ALL MOS GUIDANCE WITH WARM AIR AHEAD OF THE
COLD FRONT. ALSO WILL BUY COOLER MEX GUIDANCE FOR FRI IN THE ONSHORE
FLOW.

LOOKING AHEAD...GEM/UKMET/GFS/EUROPEAN IN ABOVE AVERAGE AGREEMENT...
GIVING A SIMILAR WEATHER PATTERN FOR DAYS 4-7. LOW PRES LIFTS
NORTH INTO QUEBEC SATURDAY. THEN A BROAD AND SHALLOW TROF SETS UP
IN THE NORTHEAST SUNDAY...WITH A SERIES OF WEAK DISTURBANCES
CROSSING WHICH ARE TOO FAR OUT TO TIME. MEX GIVING 24-HR
POPS OF 40-50 WHICH SEEMS OVERDONE WITHOUT A STRONG FEATURE
PASSING. WILL GENERALLY CARRY 20-30 POPS SUN-TUE. SLIGHTLY
BELOW NORMAL TEMPERATURES PROGGED BY MEX SEEM FINE.

MARINE: NO HEADLINES. WILL KEEP MENTION OF FOG TONIGHT BASED ON
SATELLITE/OBS.

.GYX...
ME...NONE.
NH...NONE.

APFFEL
Hazardous weather outlook, Jul 8, 4:00 AM EDT, 15 hours 46 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
400 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SOME
SCATTERED STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND END
THIS EVNENING.  SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 4:40 PM EDT, 3 hours 6 minutes before
MEZ007>009-NHZ001-002-082145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT TUE JUL 8 2003

...STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS WILL MOVE INTO FAR
NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE LATE THIS
AFTERNOON...

AT 430 PM WEATHER RADAR SHOWED SCATTERED STRONG AND SOME SEVERE
THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM NORTHWEST MAINE
ACROSS QUEBEC PROVINCE AND INTO NORTHERN VERMONT.  THESE STORMS WERE
MOVING TO THE EAST BETWEEN 30 AND 35 MPH AND WILL MOVE INTO NORTHERN
PARTS OF OXFORD...FRANKLIN AND SOMERSET COUNTIES IN THE WESTERN
MAINE MOUNTAINS AND COOS COUNTY IN FAR NORTHERN NEW HAMPSHIRE
BETWEEN 515 AND 545 PM.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND
GUSTY WINDS.  THERE IS THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS.  MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS STATION FOR
ANY POSSIBLE SEVERE THUNDERSTORM WARNINGS FROM THE NATIONAL WEATHER
SERVICE THAT WOULD BE ISSUED IF THE THREAT OF SEVERE WEATHER...LARGE
HAIL OR DAMAGING WINDS...BECOMES IMMINENT OR IF REPORTS OF SEVERE
WEATHER ARE RECEIVED BY THE NATIONAL WEATHER SERVICE.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF
ANY THUNDERSTORMS.

SJC
Special weather statement, Jul 8, 5:45 PM EDT, 2 hours 1 minute before
MEZ007>009-NHZ001-002-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT TUE JUL 8 2003

...STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS WILL MOVE ACROSS FAR
NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE EARLY THIS
EVENING...

AT 540 PM WEATHER RADAR SHOWED SCATTERED STRONG THUNDERSTORMS IN THE
WESTERN MAINE MOUNTAINS AND OTHER STRONG...AND SOME SEVERE...
THUNDERSTORMS MOVING ACROSS NORTHERN VERMONT AND PARTS OF QUEBEC
PROVINCE.  THESE STORMS WERE MOVING TO THE EAST AT 35 MPH AND WILL
AFFECT NORTHERN AREAS OF OXFORD...FRANKLIN AND SOMERSET COUNTIES IN
THE WESTERN MAINE MOUNTAINS AND COOS COUNTY IN FAR NORTHERN NEW
HAMPSHIRE BETWEEN 545 AND 700 PM.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND
GUSTY WINDS.  THERE IS THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS IF THUNDERSTORMS BECOME SEVERE.  MONITOR NOAA WEATHER RADIO OR
YOUR LOCAL NEWS STATION FOR ANY POSSIBLE SEVERE THUNDERSTORM
WARNINGS FROM THE NATIONAL WEATHER SERVICE THAT WOULD BE ISSUED IF
THE THREAT OF SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS...
BECOMES IMMINENT OR IF REPORTS OF SEVERE WEATHER ARE RECEIVED BY THE
NATIONAL WEATHER SERVICE.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF
ANY THUNDERSTORMS.

SJC
Special weather statement, Jul 8, 7:05 PM EDT, 41 minutes before
MEZ007>009-012>014-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
705 PM EDT TUE JUL 8 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE WESTERN MOUNTAINS AND
FOOTHILLS OF MAINE EARLY THIS EVENING...

AT 700 PM WEATHER RADAR SHOWED SCATTERED STRONG THUNDERSTORMS IN
THE WESTERN MAINE MOUNTAINS...MOVING INTO THE FOOTHILLS OF WESTERN
MAINE.  THESE STORMS WERE MOVING TO THE EAST AT 35 MPH AND WILL
AFFECT CENTRAL OXFORD COUNTY...FRANKLIN COUNTY AND SOUTHERN AND
CENTRAL SOMERSET COUNTY IN WESTERN MAINE BETWEEN 700 AND 800 PM.
THIS AFFECTS AN AREA FROM UPTON...RANGELEY AND JACKMAN SOUTH AND
EAST TO RUMFORD...FARMINGTON AND SKOWHEGAN.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND
GUSTY WINDS.  THERE IS THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS IF THUNDERSTORMS BECOME SEVERE.  MONITOR NOAA WEATHER RADIO OR
YOUR LOCAL NEWS STATION FOR ANY POSSIBLE SEVERE THUNDERSTORM
WARNINGS FROM THE NATIONAL WEATHER SERVICE THAT WOULD BE ISSUED IF
THE THREAT OF SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS...
BECOMES IMMINENT OR IF REPORTS OF SEVERE WEATHER ARE RECEIVED BY THE
NATIONAL WEATHER SERVICE.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF
ANY THUNDERSTORMS.

SJC

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.